Minnesota, 2010

Damaging Wind in Minnesota, August 19, 2010

August 19, 2010 · NWS MPX · 1 event in 1 county or zone

Thunderstorms had developed across southern Minnesota during the early morning hours of August 19th. A measured wind gust of 60 mph occurred along the border of Watonwan and Blue Earth Counties before the storms weakened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms had developed across southern Minnesota during the early morning hours of August 19th. A measured wind gust of 60 mph occurred along the border of Watonwan and Blue Earth Counties before the storms weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 18, 9:45 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 18, 9:45 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 06Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1045 PM CDT WED AUG 18 2010

.DISCUSSION...ISSUED 404 PM CDT

THE NEXT 48 TO 60 HOURS OFFER PLENTY OF FORECAST CHALLENGES...WITH
CONTINUED UNSETTLED WEATHER AND THREE DAYS OF AT LEAST THE
POTENTIAL FOR SEVERE WEATHER.

SYNOPSIS...THE LOCAL AREA REMAINS UNDERNEATH UNSETTLED WESTERLIES
BETWEEN A HUDSON BAY TROUGH AND THE SUBTROPICAL RIDGE TO THE
SOUTH. ONE IMPULSE OVER CENTRAL MN THIS AFTERNOON HAS ASSISTED
FESTERING THUNDERSTORMS MUCH OF TODAY. WATER VAPOR LOOK AND RUC
ANALYSIS APPEARS TO SHOW ANOTHER WAVE APPROACHING WESTERN MN BY
23Z. AT THE SURFACE...STATIONARY/PSEUDO-WARM FRONT DRAPED FROM
NORTHEAST SD ACROSS CENTRAL MN AND INTO NW MN. WARM SECTOR TO THE
SOUTH IS CHARACTERIZED BY DEW POINTS IN THE MID 60S AND 1000 TO
2500 J/KG OF MLCAPE.

TONIGHT THROUGH THURSDAY MORNING...THE MOST CHALLENGING PART OF
THE FORECAST IS RIGHT OUT THE GATE. FESTERING STORMS IN CENTRAL
MN HAVE SHOWN A DOWNWARD TREND THIS AFTERNOON...LIKELY ASSISTED BY
AMPLE SHALLOW STRATUS/STRATOCU KEEPING TEMPERATURES BELOW THEIR
CONVECTIVE TRIGGER. THE CLOUDS HAVE BEGUN TO THIN AND OPEN DURING
MID-AFTERNOON...WITH SOME CELLS ON THE WESTERN END /NORTHERN
TWIN CITIES METRO/ BEGINNING TO SHOW SIGNS OF STRENGTHENING WITH
NICKEL SIZE HAIL HAVING BEEN REPORTED. THIS IS AN AREA WHERE THE
MLCIN IS ITS WEAKEST...BUT LIMITED TIMING LEFT TO DESTABILIZE
MUCH. THE HIGH RESOLUTION RUC HAS TRENDED DOWNWARD IN COVERAGE OF
HIGHER REFLECTIVITY ACROSS THE EASTERN FORECAST AREA WITH EACH
SUCCESSIVE RUN. ALSO CHATTING WITH THE SPC...THE FEELING IS THAT
THE EASTERN FORECAST AREA IS LOSING THEIR SEVERE WEATHER
POTENTIAL...AT LEAST A MORE ROBUST ONE...WITH EACH PASSING HOUR.
ACROSS EASTERN SOUTH DAKOTA...AHEAD OF SHEARED WAVE...THERE SHOULD
BE A GRADUAL INCREASE IN THUNDERSTORM ACTIVITY AS FRONT HAS MORE
WARM FRONTAL SIGNAL. THESE STORMS SHOULD PROGRESS EAST...PRIMARILY
IN MULTI-CELLULAR MODE. WHILE THESE MAY BECOME ROOTED SOMEWHAT
LOW...THE TORNADO POTENTIAL WOULD SEEM FAIRLY MINIMAL AT THIS
TIME. FORECAST DCAPE VALUES AND HAIL PARAMETERS INDICATE SCATTERED
WIND AND HAIL POTENTIAL WITH THESE STORMS. IN PARTICULAR...A FEW
OF THESE STORMS COULD HAVE SOME STRONG DOWNBURSTS GIVEN DCAPE/LCL-
LFC CORRELATIONS ON FORECAST SOUNDINGS. AS STORMS DEVELOP COLD
POOLS INTO SOUTHWEST AND POSSIBLY SOUTH/EAST CENTRAL MN INTO
SOUTHEAST MN LATER THIS EVENING INTO OVERNIGHT...THE TREND SHOULD
BE DOWNWARD IN ACTIVITY. ADMITTEDLY...CONFIDENCE IS LOW IN STORM
EVOLUTION...BUT THE TREND TODAY WOULD POINT TOWARDS MORE OF AN
ISOLATED TO SCATTERED SEVERE WEATHER EVENT.

SEVERE WEATHER POTENTIAL AND RAINFALL AMOUNTS THURSDAY AFTERNOON
THROUGH FRIDAY NIGHT...CYCLOGENESIS IS FORECAST ALONG THE BOUNDARY
IN SD LATER THURSDAY INTO THURSDAY NIGHT...PROGRESSING INTO MN. A
RETURN OF HIGHER PWATS AND INSTABILITY...WITHIN A CORRIDOR OF UPPER
LEVEL HEIGHT FALLS...WILL REFOCUS SEVERE WEATHER POTENTIAL ACROSS
WESTERN AND SOUTHERN MN ON THURSDAY EVENING AND OVERNIGHT.
THICKNESS DIFFLUENCE AND WARM AIR ADVECTION POINTS TOWARD STORMS
EVOLVING EAST NORTHEAST THROUGH FRIDAY MORNING. WITH PWATS
APPROACHING 1.75 INCHES AND POSSIBLY NEAR TWO INCHES ONCE AGAIN
/EIGHT MPX SOUNDINGS OF THAT ALREADY THIS SUMMER/...THERE IS THE
POSSIBILITY OF SOME LOCALLY HEAVY RAINFALL ON ALREADY WET GROUND.
HPC QPF LOOKS GOOD...WITH MANY AREAS SEEING ONE HALF TO ONE INCH.
BUT A CORRIDOR MAY SEE A HEAVIER SWATH TO NEAR TWO INCHES...AS
SREF PROBABILITIES OF RAINFALL AMOUNTS HAVE TRENDED GRADUALLY UP
FOR SOUTHWEST INTO CENTRAL MN. REDEVELOPMENT ON FRIDAY AFTERNOON
IN THE EASTERN AND/OR SOUTHERN FORECAST AREA IS POSSIBLE...BUT
CONFIDENCE IS LOW. MUCH WILL DEPEND ON HOW THURSDAY NIGHT EVOLVES.

BEYOND...ALL IN ALL LITTLE CHANGE TO THIS PERIOD. THE WEEKEND
STILL LOOKS DRY...BUT DEW POINTS ARE LIKELY TO REMAIN IN THE 60S
GIVING A MOIST FEEL TO THINGS. NEXT FRONTAL PASSAGE IS CENTERED ON
MONDAY NIGHT INTO TUESDAY WITHIN THE ENVELOPE OF DETERMINISTIC MODELS
AND ENSEMBLES. HAVE KEPT RAIN CHANCES THEN.

&&

.AVIATION.../00Z TAF ISSUANCE/

MAIN AVIATION CONCERN IN SHRT TERM IS DLVPG ST AND SM FOG. T/TD
SPRDS LOW ACRS AREA WITH WNDS LGT VCNTY WK FNT SAGGING SLOLY ACRS
AREA. EXPCT MOST TAFS TO SEE PRD MVFR OR IFR LTR TNGHT INTO THUR
MRNG.  NARROW BAND OF SHWRS/EMBEDDED TSTMS IN S MN SHUD CONT TO SAG
SLOWLY S AS 850 MB WAA DROPS S OVRNITE.  XCPT CIGS TO IMPRVG TO VFR
MID TO LT MRNG...BUT SKIES SHUD REMAIN MOCLDY.  MAIN CONVECTIVE
DVLPMT LT IN TAF PRD WITH TSTMS DVLP IN E DKTS AND MVG IN AREA
MAINLY AFT DARK AHD OF RATHER STG SHRTWV.

MSP...XPCT CIGS AND VSBYS TO LWR TO MVFR ARND 09Z IN MOIST AMS. SHWRS
SHUD RMN S OF MSP IN THE OVRNIGHT. WITH RIDGING ACRS AREA DRNG DAY
TMRW...CONVECTION MAY HAVE DIFFICULT TIME. MAIN THREAT OF TSTMS WILL
BE TMRW NITE WITH APRCH OF RATHER STG SHRTWV.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MTF/BAP
Hazardous weather outlook, Aug 18, 5:57 PM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
657 PM CDT WED AUG 18 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
200000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
657 PM CDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT MAINLY SOUTHWEST AND SOUTH
CENTRAL MINNESOTA THIS EVENING. HAIL...GUSTY WINDS WILL BE THE
MAIN THREAT. ALTHOUGH SEVERE WEATHER REMAINS A POSSIBILITY ACROSS
THE AREA...MOST OF THE STORMS WILL BE NON-SEVERE WITH ISOLATED
LARGE HAIL AND 50 MPH WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT ACROSS CENTRAL AND SOUTHERN MINNESOTA...INTO WEST
CENTRAL WISCONSIN AS THE COLD FRONT STALLS AND THEN LIFTS NORTH
AS A WARM FRONT AGAIN THURSDAY NIGHT. DAMAGING WINDS...HAIL AND
HEAVY RAIN WILL BE ASSOCIATED WITH THE STRONGER STORMS. AN
ISOLATED TORNADO CANNOT BE RULED OUT AS THE FRONT LIFTS NORTH
ACROSS THE AREA.

THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL LINGER INTO FRIDAY
MORNING AS THE FRONTAL SYSTEM FINALLY EXITS THE AREA. AGAIN
DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...MAINLY ACROSS EASTERN PORTIONS OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED DUE TO THE ISOLATED
SEVERE STORMS POSSIBILITIES THIS EVENING.

JLT

The radar

The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blue Earth

When
August 19, 2:22 AM CST to 2:23 AM CST
Where
Blue Earth County, 4.19 mi SSW of Butternut
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.076, -94.369

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254901.